Blood Pressure Medication Can Potentially Prevent Stroke, Heart Attack in Peritoneal Dialysis Patients

ACEIs and ARBs lower the risk of stroke and heart attack in patients undergoing peritoneal dialysis by 16%.

A recent study found that certain blood pressure medications have the ability to reduce the stroke and heart attack risk in patients with end-stage renal disease undergoing peritoneal dialysis.

Angiotensin-converting enzyme inhibitors (ACEIs) and angiotensin II receptor blockers (ARBs) were shown to lower this risk by 16%, according to the study published in Nephrology Dialysis Transplantation. Mortality for this group of patients is more than 20% after the first year of treatment, and 42% of deaths are due to cardiovascular reasons, the researchers wrote.

ACEIs and ARBs are effective in slowing diabetic nephropathy and reducing cardiovascular risks in patients who are not on dialysis, but other studies have produced varying results about how these medications can affect patients receiving dialysis. Included in the study were 4879 patients with end-stage renal disease who started peritoneal dialysis between 2007 and 2001.

Researchers found that approximately 42% of patients filled prescriptions for ACEIs or ARBs, and found this group had a decreased risk of heart attacks, strokes, and death compared with patients who did not receive this medication.

"While randomized clinical trials are needed to test whether this is a causal relationship, these findings indicate doctors should consider using or re-starting ACEIs and ARBs as first-line blood pressure medications for patients undergoing peritoneal dialysis," concluded corresponding study author Jenny I. Shen, MD. "These medications are often stopped when patients are in the late, but pre-dialysis, stages of kidney disease because of the risk of dangerously high potassium levels. The risk of higher potassium levels is minimized after patients have transitioned to peritoneal dialysis, but doctors often don't resume the medication even though it can usually be re-started safely."